Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 15, NWS Albuquerque, NM

April 30, 2019Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 30, 2019, 2:26 AM MDT for Chaves County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2019, 2:26 AM MDT (08:26 UTC)
Expired
Apr 30, 2019, 3:00 AM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Chaves County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-9.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 11:24 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 29, 11:24 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1124 PM MDT Mon Apr 29 2019

.AVIATION...
06Z TAF CYCLE
A Pacific trough and associated cold front are approaching from the
west and generating showers and storms across the forecast area, with
short-lived MVFR impacts likely. MVFR conditions are more likely
across eastern New Mexico behind the backdoor portion of the front,
with IFR cigs likely at KLVS by early morning. Storms forecast to
develop near KROW prior to 12Z will likely produce copious hail and
may impact the terminal. Look for improvement Tuesday morning as
winds turn west-southwest behind the Pacific front.

11

&&

.PREV DISCUSSION...356 PM MDT Mon Apr 29 2019...
.SYNOPSIS...
An upper level disturbance will continue to move toward the Four
Corners through tonight, bringing increased moisture and lift to
parts of New Mexico. Showers and thunderstorms will continue to take
shape this evening and tonight, mostly in west central, northern, and
east central parts of the state with a few strong to severe cells
possible. Into Tuesday, the disturbance aloft will exit New Mexico
with any lingering precipitation found over the northern mountains
where a couple to a few inches of total snow accumulation are
expected. Temperatures will be slightly below normal on Tuesday,
rebounding closer to average on Wednesday. Another cold front will
set temperatures back a few degrees in eastern New Mexico by
Thursday.

&&

.DISCUSSION...
Upper low is making its way over the Colorado river basin and will
continue to progress toward the Four Corners tonight as it opens into
a wave. In addition, a back door cold front has invaded the eastern
half of New Mexico. A modest increase in moisture with these features
and veering wind profiles will lead to a few strong to severe storms
this evening and perhaps even after midnight, mostly over the
northwestern and the east central zones. The east central zones are
depicted to be the most unstable along the leading edge of the front,
but large scale ascent would be best over the northwestern zones. At
any rate, precipitation should be most concentrated over the northern
tier of zones with the high elevations above 10,000 feet accumulating
a couple to a few inches of snow.

Into the daytime Tuesday, the open wave trough will exit
northeastward, carrying much of the moisture and lift out of our
forecast area. Remnant showers and a few thunderstorms will be most
likely over the north central zones, i.e. the northern mountains
through Tuesday afternoon. Surface winds would also quickly be
veering southwesterly or westerly with a lee side surface cyclone
quickly taking shape by the afternoon, and breezy speeds are
anticipated. Otherwise temperatures will run about 5 to 10 degrees
below average in western to central zones while the eastern zones
hang closer to average.

An open wave trough will cross the central Rockies on Wednesday,
dragging a slightly increased gradient aloft into NM. Any
precipitation associated with this wave would largely stay north of
NM into CO, but a few showers and weak storms cannot be ruled out for
our northern zones. A new lee side surface low would be rendered
Wednesday afternoon, and breezy conditions will again develop. Into
Wednesday night and Thursday morning the lee side surface low will
give way to another back door cold front, providing a modest increase
in dewpoints to eastern zones.

The temperatures will be set back a few degrees in eastern zones on
Thursday while the western half of the state remains closer to
average. A few straggling showers near the NM-CO border cannot be
ruled out, but should be of minimal impact. The concern will be more
into Thursday night and Friday, watching for a potential
reintroduction of moisture from the Gulf of Mexico as surface winds
veer more southeasterly in the NM plains. For now, storm prospects
are quite low for eastern zones, but this will be monitored day by
day along with the potential for any severe weather.

52

&&

.FIRE WEATHER...
No widespread ventilation concerns through the forecast period.
Critical fire weather conditions will be a concern Wednesday.

A backdoor cold front and approaching Pacific low will combine to
bring increasing chances for wetting precipitation to much of
central and northern New Mexico into Tuesday, with the bulk of the
rain north of Interstate 40. There will also be snow over the higher
elevations of the northern mountains with several inches possible.
Breezy and cooler conditions will prevail Tuesday in the wake of the
departing Pacific low. Elevated fire weather conditions are forecast
Wednesday ahead of a weak Pacific front across portions of the
eastern plains. Moisture advection across the eastern plains late
Thursday into next weekend may result in a few wetting storms, but
most of central and western New Mexico will remain warm, dry and
increasingly unstable going into the weekend as weak high pressure
builds in.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Apr 29, 4:44 PM MDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
444 PM MDT Mon Apr 29 2019

NMZ501>540-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
444 PM MDT Mon Apr 29 2019

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected across portions of
northwestern and east central New Mexico this evening and tonight.
Heavy downpours, gusty downburst winds, and large hail will be the
primary threats with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or severe winds through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Apr 30, 1:46 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
146 AM MDT Tue Apr 30 2019

NMZ538-300830-
Chaves County Plains-
146 AM MDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 230
AM MDT...

At 146 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Hope, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Dexter, Hagerman, Greenfield and Roswell Correctional Facility.

This includes Highway 285 between Mile Markers 83 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3306 10476 3328 10452 3311 10425 3296 10459
      3297 10473
TIME...MOT...LOC 0746Z 228DEG 24KT 3302 10465

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:46 AM MDTSpecial Weather StatementABQChaves44 min
Apr 30, 3:00 AM MDTSpecial Weather StatementABQRoosevelt45 min
Apr 30, 6:23 AM MDTSpecial Weather StatementABQLos Alamos37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.